Colorado, 2012

Hail in Colorado, June 4, 2012

June 4, 2012 · NWS GLD · 4 events in 1 county or zone

Thunderstorms developed across Greeley and Hamilton counties in extreme western Kansas and subsequently moved northwest into eastern Colorado during the afternoon. Penny to nickel sized hail was reported at a number of locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across Greeley and Hamilton counties in extreme western Kansas and subsequently moved northwest into eastern Colorado during the afternoon. Penny to nickel sized hail was reported at a number of locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 1:01 PM MST, 41 minutes earlier.

Area forecast discussion, Jun 4, 1:01 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
201 PM MDT MON JUN 4 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 201 PM MDT MON JUN 4 2012

WEAK UPPER FLOW AND RESULTING SHEAR UNDER THE RIDGE ALOFT WITH
WARM DAYTIME TEMPERATURES AND A LACK OF INHIBITION WITH A FRONTAL
BOUNDARY IN THE REGION WILL CONTRIBUTE TO THE DEVELOPMENT OF
DIURNALLY DRIVEN THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS.
EXPECT HIGH BASED SLOW MOVING THUNDERSTORMS TO DEVELOP IN THE
VICINITY OF THE FRONT AND OVER THE HIGHER TERRAIN OF
COLORADO...LAST THROUGH THE EVENING...AND THEN DIMINISH DURING THE
LATE EVENING.

PRIMARY ADJUSTMENT TO OVERNIGHT TUESDAY WAS TO BUMP LOW UP A FEW
DEGREES...ESPECIALLY ACROSS EASTERN PORTIONS OF THE FORECAST
AREA...AS WARM SOUTHEASTERLY NEAR-SURFACE FLOW PATTERN IS
MAINTAINED.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 201 PM MDT MON JUN 4 2012

BLOCKY MID/UPPER FLOW REGIME WITH RIDGING IN PLACE OVER THE
CENTRAL HIGH PLAINS WILL CONTINUE INTO THE EARLY PART OF THE
WEEKEND AT LEAST. A BROAD TROUGH WILL REMAIN ANCHORED ACROSS THE
PACIFIC NORTHWEST RESULTING IN GENERALLY SOUTHWEST FLOW ALOFT
ACROSS THE TRI-STATE REGION. A SERIES OF SHORTWAVE TROUGHS WILL
MOVE THROUGH THE MEAN FLOW AND BRING PERIODIC CHANCES FOR PRECIP
THROUGH FRIDAY. DEEP LAYER SHEAR WILL BE MEAGER...GENERALLY LESS
THAN 25 KTS...THROUGH THURSDAY MORNING. A MORE VIGOROUS SHORTWAVE
TROUGH WILL APPROACH THE REGION THURSDAY AFTERNOON AND COULD
PROVIDE A MORE ORGANIZED POTENTIAL FOR CONVECTION. STRONGEST
FORCING FOR ASCENT IS CURRENTLY PROGGED TO REMAIN NORTH OF THE
FORECAST AREA SO NOT ANTICIPATING A WIDESPREAD SEVERE THREAT.
HOWEVER...FEEL COMFORTABLE WITH CHANCE POPS FOR MUCH OF THE AREA
THURSDAY AFTERNOON THROUGH EARLY FRIDAY.

RIDGING BUILDS BACK ACROSS THE TRI-STATE REGION OVER THE WEEKEND
WHICH ALL RESULT IN TEMPS ONCE AGAIN REACHING THE MID 90S FOR MUCH
OF THE AREA BOTH SATURDAY AND SUNDAY. 04/12Z EC WOULD SUPPORT
TEMPERATURES APPROACHING THE CENTURY MARK...ESPECIALLY ON
SATURDAY. DID BUMP TEMPS A NOTCH OR TWO OVER GOING FORECAST BUT
MAY NEED ADDITIONAL INCREASES IF TREND CONTINUES.

A WEAK SURFACE TROUGH WILL PUSH THROUGH THE AREA ON SUNDAY WHICH
WILL KNOCK TEMPS BACK A FEW DEGREES. TEMPS MONDAY WILL BE COOLER
YET WITH READINGS CLOSER TO CLIMO IN THE MID TO UPPER 80S. WILL
KEEP THIS PORTION OF THE FORECAST DRY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1219 PM MDT MON JUN 4 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD WITH ISOLATED
THUNDERSTORMS POSSIBLE IN THE VICINITY OF KGLD BETWEEN 22Z AND
04Z LATE THIS AFTERNOON AND EVENING. CLOUD COVER WILL INCREASE
ALONG WITH CONVECTIVE DEVELOPMENT MAINLY SOUTHWEST OF A WEAK COLD
FRONT POSITIONED ACROSS THE REGION...WITH DIURNALLY DRIVEN
THUNDERSTORMS PRODUCING STRONG WIND GUSTS. STORMS ARE EXPECTED TO
DIMINISH AFTER SUNSET WITH WINDS OTHERWISE REMAINING MAINLY LIGHT
OUT OF THE SOUTH SOUTHEAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART/FOLTZ
LONG TERM...FOLTZ
AVIATION...LOCKHART
Hazardous weather outlook, Jun 4, 9:39 AM MST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT MON JUN 4 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT MON JUN 4 2012 /1139 AM CDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER
TERRAIN OF COLORADO THIS AFTERNOON. STORMS WILL MOVE EAST ACROSS
THE HIGH PLAINS THROUGH THIS EVENING AND WILL REMAIN MAINLY WEST
OF A STRATTON NEBRASKA TO HILL CITY KANSAS LINE. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...ALTHOUGH STRONG WIND GUSTS WILL BE
POSSIBLE WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON AND EVENING
THROUGH MUCH OF THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 4, 12:18 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
118 PM MDT MON JUN 4 2012

KSZ041-041945-
GREELEY-
118 PM MDT MON JUN 4 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HORACE...MOVING NORTHWEST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3826 10205 3861 10205 3864 10204 3864 10203
      3851 10168 3826 10168 3826 10204
TIME...MOT...LOC 1918Z 117DEG 12KT 3839 10200

LOCKHART
Special weather statement, Jun 4, 12:47 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT MON JUN 4 2012

COZ092-KSZ041-042045-
CHEYENNE COUNTY-GREELEY-
147 PM MDT MON JUN 4 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF HORACE...MOVING NORTHWEST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3826 10205 3861 10205 3861 10279 3900 10258
      3874 10204 3870 10204 3870 10196 3854 10163
      3826 10163
TIME...MOT...LOC 1947Z 114DEG 19KT 3833 10194

LOCKHART
Local storm report, Jun 4, 1:34 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             9 SSW TRIBUNE           38.35N 101.82W
06/04/2012  E0.88 INCH       GREELEY            KS   LAW ENFORCEMENT

&&

MENTZER
Special weather statement, Jun 4, 1:39 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT MON JUN 4 2012

COZ092-042115-
CHEYENNE COUNTY-
239 PM MDT MON JUN 4 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE WELLS...MOVING WEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3868 10271 3895 10270 3890 10228 3872 10229
TIME...MOT...LOC 2039Z 092DEG 6KT 3881 10240

024
Local storm report, Jun 4, 1:42 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             3 N BURLINGTON          39.35N 102.27W
06/04/2012  E0.75 INCH       KIT CARSON         CO   EMERGENCY MNGR

&&

MENTZER

The radar

The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 4, 1:42 PM MST
Where
Kit Carson County, 2.14 mi NNE of Burlington Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.350, -102.270

Hail, Kit Carson

When
June 4, 2:03 PM MST
Where
Kit Carson County, 0.69 mi N of Burlington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.310, -102.270

Hail, Kit Carson

When
June 4, 2:15 PM MST
Where
Kit Carson County, 0.69 mi N of Burlington
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.310, -102.270

Hail, Kit Carson

When
June 4, 2:28 PM MST
Where
Kit Carson County, 3.81 mi SSE of Burlington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.250, -102.240

Spotter also reported heavy rain with limited visibility.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384352, 384353, 384354, 384355.